Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Louisville, KY

August 10, 2022Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 10, 2022, 7:00 PM CDT for Grayson County, Kentucky. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 7:00 PM CDT (00:00 UTC)
Expired
Aug 10, 2022, 8:39 PM CDT
In force
99 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Grayson County, KY

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS53 KLMK 110000
FFWLMK
KYC085-110300-
/O.NEW.KLMK.FF.W.0028.220811T0000Z-220811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
700 PM CDT Wed Aug 10 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Grayson County in central Kentucky...

* Until 1000 PM CDT.

* At 700 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rock Creek, Snap, Royal, Spike, Fragrant, Pearman, Iberia, Broad 
  Ford, Wax, and Dug Hill.

This Flash Flood Warning includes the low water crossing on Horntown 
Rock Creek Road which is highly susceptible to flash flooding. Also 
included is the low water crossing on Mount Moriah Church Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3752 8618 3751 8614 3740 8604 3739 8605
      3739 8606 3739 8607 3738 8607 3735 8610
      3735 8614 3735 8615 3734 8615 3735 8616
      3734 8616 3734 8619

FLASH FLOOD...RADAR INDICATED

$$

13
1 follow-up statement
924 
WGUS73 KLMK 110139
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
839 PM CDT Wed Aug 10 2022

KYC085-110149-
/O.CAN.KLMK.FF.W.0028.000000T0000Z-220811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
839 PM CDT Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN GRAYSON 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM CDT for portions of 
east central Kentucky, north central Kentucky and south central 
Kentucky.

LAT...LON 3752 8618 3751 8614 3740 8604 3739 8605
      3739 8606 3739 8607 3738 8607 3735 8610
      3735 8614 3735 8615 3734 8615 3735 8616
      3734 8616 3734 8619

$$

BTN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:32 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 10, 6:32 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
732 PM EDT Wed Aug 10 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 315 PM EDT Wed Aug 10 2022

The quasi-stationary front which has meandered across the region
over the past 24 hours is currently located along and just south of
the Ohio River. Along the front, a corridor of high low-level
moisture (PW 1.9-2.1") and modest instability (MLCAPE 1000-1500
J/kg) has combined to spark scattered showers and thunderstorms
mainly along and south of Interstate 64. Weak deep-layer flow is
causing storms to move quite slowly, with storm motions generally
less than 15 kt. As we head through the afternoon and evening hours,
expect shower and thunderstorm chances to increase across south
central Kentucky and decrease across southern Indiana as the frontal
boundary sinks farther to the south. Behind the boundary, a steep
moisture gradient is present, with PW values of less than 1"
currently across central IL/IN. This drier air will filter into the
region later tonight, ending precipitation chances from north to
south.

Tonight, areas along and south of the Parkways are expected to keep
enough lingering low-level moisture for a low stratus deck to
develop. Areas farther north should gradually scatter out the clouds
with overnight cloud cover decreasing at a snail's pace from NW to
SE. Where clouds scatter, temperatures will be able to fall more
easily, and a NW-SE gradient in low temperatures are expected for
Thursday morning. Expect low-to-mid 60s across southern IN, with
upper 60s to near 70 across central KY.

On Thursday, a mid- and upper-level trough will dive southward
toward the Ohio Valley and mid-Atlantic states, helping to clear
skies as another cold front dives south through Indiana/Ohio during
the afternoon hours. Ahead of the secondary front, 1000-850 mb
thicknesses should continue to favor temperatures reaching the low-
to-mid 80s across the region, and highs are expected to be warmer
across most locations in comparison to Wednesday afternoon. As the
front approaches southern IN from the north, there will be just
enough moisture and lift that a few isolated showers cannot be ruled
out across southern IN during the late afternoon. For most areas,
expect little more than an increase in cloud cover around or just
after sunset tomorrow night.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Aug 10 2022

Thursday Night - Saturday Night...

The upper pattern to end the work week will feature an expansive
upper ridge over the western CONUS, and a downstream trough across
the northeast CONUS. By Thursday night, the main trough axis will be
sliding through our region, and helping to drag a secondary surface
cold front through the area. A few shower remain possible along this
front, but the overall trend by Thursday night should be drier as
lower dew points filter in behind the surface boundary.

Surface high pressure will center over the Great Lakes region
heading into the weekend, with benign NW flow aloft helping to keep
our region dry. Temperatures will be quite nice with comfortable
highs in the lower 80s combined with lower dew points in the 50s.
Overnight lows should feel pretty refreshing, dropping into the
upper 50s and lower 60s for most.

Sunday - Sunday Night...

Still some uncertainty with respect to Sunday's sensible weather
impacts. We'll remain in a NW flow aloft regime between the upper
ridge to our W, and NE CONUS troughing. The majority of
deterministic models now show some sort MCS developing upstream and
then moving into our region by Sunday morning, although all have a
slightly different idea on timing/strength/placement. Given the dry
airmass in place, and time of arrival likely around the diurnal
minimum, not overly confident anything notable will actually survive
into our area. As a result, will keep Pops low for Sunday.

The alternative will be another dry day with continued pleasant
temperatures in the low to mid 80s.

Monday - Wednesday...

Confidence remains a little lower than normal going into the early
to middle part of next week as models continue to diverge in
solutions. Overall, it appears that the upper trough will become
more the dominant feature over our area as it expands westward in
response to a 70-80 knot upper impulse digging through the base.
This should bring some instances of shower/storm chances (mainly
Monday) to our region through early to mid week, but not a washout
by any means. In fact, more areas are expected to stay dry than not.
Overall, temps will likely continue running below normal for this
time of year in the low to mid 80s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 730 PM EDT Wed Aug 10 2022

IMPACTS:
- Lingering evening showers/t'storms around BWG
- Developing low stratus for LEX-BWG overnight into morning
possible MVFR/IFR CIG

DISCUSSION: Cold front currently along the Ohio River will slowly
push southward this evening and overnight. Linear clusters of
showers and thunderstorms continued to fire along colliding
boundaries just west and north of BWG. As the front drops south some
of these showers/storms could push back towards BWG. Trend has been
for the activity to rain out before it moves but has lead to heavy
rain and localized flooding across south-central KY. Main challenge
after the showers/storms dissipate after sunset will be the
development and location of low stratus and possible fog. LEX/BWG
looks to be the main terminals with the best chance of seeing MVFR
to possible IFR conditions overnight and tomorrow morning.

Satellite imagery show clearing taking place across southern
IN/northern KY. With drier air moving in behind the front think
SDF/HNB remain VFR overnight with maybe a slight drop in VIS to
around 5-6SM for HNB. LEX appears to be the biggest challenge as it
is very close to where clouds are scattering out already this
evening. But given how close it will be to the surface boundary and
the amount of rain that has fallen over the last 12 to 24 hours in
those area, think some fog as well as low IFR CIGs are possible for
a period during the pre-dawn hours. Feeling more confident about BWG
given it's location furthest south and last to clear from the
passing boundary.

Clouds eventually scatter out and CIG lifts as we go through the day
tomorrow with a return to VFR conditions after 14/16z.

CONFIDENCE: High confidence for HNB/SDF and BWG forecasts. Moderate
for LEX when it comes to low CIGS and possible vis

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch until midnight EDT /11 PM CDT/ tonight for
     KYZ033>043-045>049-053>057-063>067-073>078-081-082.

&&

Short Term...CSG
Long Term...BJS
Aviation...BTN
Hazardous weather outlook, Aug 10, 2:26 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
326 PM EDT Wed Aug 10 2022

KYZ033>043-045>049-053>057-063>067-073>078-081-082-111930-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
326 PM EDT Wed Aug 10 2022 /226 PM CDT Wed Aug 10 2022/

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue through late evening, with the main
threat being heavy rainfall and lightning. Excessive rainfall could
result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of flooding or heavy
rainfall to the National Weather Service in Louisville.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at around 10 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-111930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
326 PM EDT Wed Aug 10 2022 /226 PM CDT Wed Aug 10 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms will continue to be possible, with the main threat
being heavy rainfall and lightning. Excessive rainfall could result
in flash flooding in localized areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of flooding or heavy
rainfall to the National Weather Service in Louisville.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at around 10 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Aug 10, 3:17 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
417 PM EDT Wed Aug 10 2022

KYZ046-054-055-102030-
Boyle KY-Marion KY-Washington KY-
417 PM EDT Wed Aug 10 2022

...Strong Thunderstorm Near Perryville Battlefield State Historic
Site...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Danville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brumfield, Mitchellsburg, Parksville, Gravel Switch, Pottsville,
Aliceton, and Forkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 8500 3755 8503 3754 8504 3766 8510
      3768 8487 3757 8486
TIME...MOT...LOC 2016Z 256DEG 14KT 3763 8499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Local storm report, Aug 10, 4:39 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            ELLISBURG               37.47N 84.94W
08/10/2022                   CASEY              KY   PUBLIC

            WATER OVER LONG HOLLOW ROAD.

&&

13
Local storm report, Aug 10, 5:25 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            LIBERTY                 37.32N 84.94W
08/10/2022                   CASEY              KY   PUBLIC

            DITCH OVERFLOWING INTO PARKING LOT ON
            MONTGOMERY STREET.

&&

13
Local storm report, Aug 10, 6:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      LIBERTY                 37.32N 84.93W
08/10/2022                   CASEY              KY   PUBLIC

            US 127 CLOSED DUE TO HIGH WATER.

&&

13
Local storm report, Aug 10, 6:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
740 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            4 S BRADFORDSVILLE      37.44N 85.15W
08/10/2022                   TAYLOR             KY   LAW ENFORCEMENT

            WATER OVER BRADFORDSVILLE ROAD BUT STILL
            PASSABLE.

&&

13
Local storm report, Aug 10, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            RUSSELLVILLE            36.85N 86.89W
08/10/2022                   LOGAN              KY   LAW ENFORCEMENT

            WATER OVER EAST FOURTH STREET BUT THE ROAD
            IS STILL PASSABLE.

&&

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:24 PM CDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas3 hr
Aug 10, 7:42 PM CDTAreal Flood AdvisoryLMKJefferson3 hr
Aug 10, 7:51 PM CDTAreal Flood AdvisoryLMKFranklin, Henry, Shelby3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.